Wednesday, 26 September 2012

ADHD drugs suspected of hurting Canadian kids—serious side effects include suicide

ADHD drugs suspected of hurting Canadian kids—serious side effects include suicide

The Star—Canada – September 26 2012 by David Bruser, Andrew Bailey
Adverse Reaction Report No. 324764
Submitted by: Health Professional
Date: 2009
Location: Canada
Patient: Male
Age: 15 years old
Suspect Drug: Strattera
Side Effect: Completed Suicide


This is just one of nearly 600 cases of Canadian kids suffering serious, sometimes fatal side effects suspected to have been caused by ADHD medications in the past 10 years.

A Toronto Star investigation has found a growing number of doctors, nurses, pharmacists and parents are reporting that they believe attention deficit drugs are causing major health problems in patients, many as young as 6 and 7 years old.

The federal government is not listening.

Health Canada, which collects these adverse reaction reports, does not alert the public to the magnitude of these side effects. This is because the regulator has not analyzed the data it collects. It has allowed the industry to largely police itself.

“It is primarily the (drug company’s) responsibility to monitor the safe use of their products,” Health Canada told the Star.

The regulator says the benefits of the drugs, when properly prescribed and used, outweigh the risks. Health Canada and the drug companies also say the side-effect reports show only a suspected connection between the drug and side effect but no medical proof that one caused the other.

Though ADHD doctors and experts worry the Star’s investigation will scare parents from medicating kids in need, they say Health Canada should consider the reports a “red flag” and move quickly to find out if doctors and patients know enough about the drugs’ risks.

All parties involved agree that because doctors and nurses are not required by law to report adverse effects the regulator only learns of a minority of cases.

“It boils down to a simple thing: we need good safety monitoring for medication,” said Dr. Kenny Handelman, an ADHD specialist in Oakville. “That will help us be safer in prescribing medicines to people.”

The Star’s data analysis revealed 7-year-olds were most likely to suffer a serious side effect.


Ten per cent, or nearly 60 cases, of the nearly 600 reviewed involved boys and girls 7 years old.
A nurse said a boy suffered amnesia, mania and psychotic disorder while on Concerta. A 7-year-old girl on the same drug developed Stevens-Johnson syndrome, a potentially life-threatening skin disorder, as well as 13 other side effects, a doctor reported. A boy the same age and on Strattera thought about killing himself.

Twenty-two youths aged 8 to 18 tried to kill themselves and two demonstrated suicidal behaviour. Seven completed the attempt. All boys. An 11-year-old, one 14-year-old, two 13-year-olds and three 15-year-olds. One of the 15-year-olds who ended his life was on an antipsychotic that the reporting nurse believed was partly to blame.

The reports of the 11- and 14-year-old Canadian boys were found in the U.S. government side-effect database. Tuesday, Health Canada contested the accuracy of those reports and was continuing to look into the issue.

The Star also found four deaths that were not suicides, including an 18-year-old girl who died after a cerebral hemorrhage in 2011.

“This is ugly. This is really ugly,” said a concerned Conservative MP Terence Young, when presented with the Star’s findings. Young has been pushing for stricter regulation of the drug industry since his 15-year-old daughter Vanessa died while taking Prepulsid, a digestion aid, in 2000. Health Canada pulled the drug from shelves a few months after her death.

“Every parent who makes a decision about one of these ADHD drugs for their child should be given this information that the Star found on the adverse drug reactions that other children have suffered,” Young said. Read the rest of the article here
Note from CCHR: What parents should be given, in addition to adverse drug reactions reported to drug regulators, are all international drug regulatory warnings and studies on ADHD drugs
CCHR is the only organization to have compiled all international drug regulatory warnings, studies and adverse reactions reported to the US FDA, in the world. The mental health industry or “patient advocacy groups” such as NAMI, or CHADD, which are pharmaceutically funded, do not provide parents with easy access to the documented risks of these drugs. It is for this reason that CCHR also created the “Parents Know Your Rights” campaign. See video below

No comments:

Post a Comment

Post a Comment